Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 53, NWS Midland/Odessa, TX

August 18, 2006Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 18, 2006, 4:41 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2006, 4:41 PM CDT (21:41 UTC)
Expired
Aug 18, 2006, 7:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 242 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 182142
FFWMAF
TXC243-190045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 PM CDT FRI AUG 18 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 745 PM CDT

* AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
  SHOWERS AND THUNDERSTORMS INCREASING IN COVERAGE AND PRODUCING
  VERY HEAVY RAINFALL ACROSS MUCH OF JEFF DAVIS COUNTY. RADAR
  ESTIMATES THAT BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN ACROSS
  PORTIONS OF JEFF DAVIS COUNTY SINCE 300 PM CDT. ADDITIONAL 
  HEAVY RAINS ARE LIKELY FOR THE NEXT COUPLE OF HOURS AS 
  THUNDERSTORMS MOVE SLOWLY NORTHWEST AT AROUND 10 MPH. MANY
  LOCATIONS IN JEFF DAVIS COUNTY HAVE RECEIVED HEAVY RAINS OVER
  THE PAST FEW DAYS...AND ADDITIONAL RAINFALL WILL AGGRAVATE
  THE FLASH FLOOD POTENTIAL.

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3064 10498 3040 10383 3065 10344 3110 10411

$$
1 follow-up statement
000 
WGUS74 KMAF 182231
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 PM CDT FRI AUG 18 2006

TXC243-190045-
JEFF DAVIS-
530 PM CDT FRI AUG 18 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR JEFF
DAVIS COUNTY...

AT 515 PM CDT...A SPOTTER REPORTED THAT NEARLY 2 INCHES OF RAIN HAD 
FALLEN IN A SHORT PERIOD OF TIME NEAR THE DAVIS MOUNTAINS RESORT. 
ALSO...OVER 1 INCH OF RAIN HAD FALLEN OVER THE LAST HOUR AT THE FORT 
DAVIS NATIONAL HISTORIC SITE. 

AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE 
CENTRAL PART OF JEFF DAVIS COUNTY. THE HEAVIEST RAINS WERE LOCATED 
ALONG STATE HIGHWAY 118 NEAR THE MCDONALD OBSERVATORY. MOVEMENT WAS 
NORTH AT AROUND 10 MPH.

TORRENTIAL HEAVY RAINS WILL LIKELY CAUSE FLASH FLOODING OF ARROYOS 
AND DRAWS...ROADS AND ROADSIDE CULVERTS. THESE HEAVY RAINS MAY 
TRIGGER ROCK AND MUDSLIDES IN THE HIGHER TERRAIN AREAS. WATER 
FLOWING DOWN THE MOUNTAINS MAY FLOOD LOW LYING AREAS. CAMPERS AND 
HIKERS SHOULD AVOID STREAMS OR CREEKS. MOVE TO HIGHER GROUND IF 
FLOODING IS OBSERVED.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3064 10498 3040 10383 3065 10344 3110 10411

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:19 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 18, 2:19 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CDT FRI AUG 18 2006

.DISCUSSION...
UPPER RIDGE WILL REMAIN ACROSS THE SOUTHERN U.S. THROUGH THE
FORECAST.  THETA E RIDGE REMAINS STRETCHED FROM SOUTHEASTERN NEW
MEXICO DOWN ACROSS CULBERSON AND JEFF DAVIS COUNTIES... USUAL
AFTERNOON STORMS HAVE DEVELOPED ACROSS DAVIS MOUNTAINS AND ARE
SPREADING NORTH AND SOUTH.  EXPECT TO SEE THIS COVERAGE INCREASE
INTO THE EVENING HOURS... WILL LEAVE CHANCE POPS WEST DECREASING
EASTWARD TO ISOLATED POPS OVER CENTRAL PERMIAN BASIN.  OVERNIGHT
LOWS NEAR NORMAL CAN BE EXPECTED.

ON SATURDAY A COLD FRONT WILL PUSH THROUGH THE PANHANDLE INTO THE
SOUTH PLAINS LATE DURING THE DAY... BUT SHOULD ONLY BARELY MAKE IT
INTO OUR NORTHERN CWA BY EARLY SUNDAY BEFORE LIFTING NORTHWARD.
EXPECT TEMPS SATURDAY TO CONTINUE TO RECOVER FROM RECENT RAINFALL
AND TO CLIMB BACK INTO THE LOW TO MID 90S FOR MOST OF THE AREA.
WILL GO WITH SLIGHTLY LOWER LOWS NORTH ON SUNDAY MORNING AND WILL
ALSO RAISE OVERNIGHT POPS.

MAIN FEATURE OF INTEREST IS LOW OVER THE GULF.  ETA STILL BRINGS
UPPER LOW OFF THE GULF AND ACROSS THE BIG BEND AND LOWER TRANS PECOS
SUNDAY.  AVN INITIALIZED WITH THE LOW BUT WASHES IT OUT BY THE TIME
IT REACHES THE TEXAS COAST.  ETA HAS BEEN MORE AGGRESSIVE WITH THIS
FEATURE ALL WEEK... BUT IT HAS BEEN CONSISTENT WITH IT AND IT DOES
MATCH UP FAIRLY WELL WITH CONVECTION OBSERVED OVER THE CENTRAL
GULF.  WILL START TO FACTOR IN THE POSSIBILITY OF THE LOW COMING OVER
THE AREA AND INCREASE POPS SOUTH SUNDAY AND SUNDAY EVENING.  LATER
SHIFTS MAY HAVE TO ADJUST.

FOR THE REMAINDER OF THE FORECAST EXPECT CENTER OF HIGH TO SHIFT
WESTWARD WITH TEMPS WARMING AND POPS DECREASING.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  95  71  93 /  10  10  20  10
CARLSBAD NM                68  92  68  91 /  40  20  20  20
DRYDEN TX                  72  95  72  95 /  10  10  20  20
FORT STOCKTON TX           71  93  70  93 /  20  10  20  10
GUADALUPE PASS TX          65  85  65  83 /  50  20  20  20
HOBBS NM                   68  91  67  93 /  30  20  20  20
MARFA TX                   58  85  59  85 /  40  20  20  20
MIDLAND INTL AIRPORT TX    70  95  71  93 /  10  10  20  10
ODESSA TX                  70  95  71  93 /  20  10  20  10
WINK TX                    72 102  73 100 /  30  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

72
Hazardous weather outlook, Aug 18, 2:29 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 PM CDT FRI AUG 18 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
229 PM CDT FRI AUG 18 2006 /129 PM MDT FRI AUG 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING ARE ANTICIPATED ALONG AND WEST OF A LAMESA TO FORT
STOCKTON TO BIG BEND LINE. SOME OF THE MORE INTENSE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING BRIEF VERY HEAVY RAIN AND FREQUENT
LIGHTNING. WITH THESE HEAVY RAINS...MINOR FLOODING OF LOW LYING
AREAS SUCH AS CREEKS...ARROYOS...DRAWS...AND LOW WATER CROSSINGS
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.